G-Tube Feedings and loose stools

  1. 0 Hi

    I have a pt who is on G-tube feedings who has loose stools. When she has a bm and we clean her up, she bleeds from the anus. She does NOT have bloody stool, it is coming from the outside.



    I reported it to the head nurse and she said she is giving her Metamucil to firm up the stools. I tried to tell her that we NEED to give her something to BLOCK and protect the area. She became defensive and said she was doing the best she could. This pt is in extreme pain and screams when we clean her up!!


    PLEASE advise!!


    Thanks!


    ____________________________

    In His Grace,

    Karen

    Failure is NOT an option!!
  2. Visit  kwagner_51 profile page

    About kwagner_51

    From 'SouthWestern Indiana'; 54 Years Old; Joined Jun '03; Posts: 767; Likes: 49.

    21 Comments so far...

  3. Visit  suebird3 profile page
    0
    GT feedings are often loose; it depends on what type of feedings used, also. The Metamucil does work some at my facility.

    Has your facility considered a barrier cream, such as Proshield or A&D Ointment to the patient's bottom after every loose stool?

    Suebird
  4. Visit  michelle126 profile page
    0
    Put in a notice for your dietary dept/ dietician. Sometimes they are able to make a formula change.
    Most LTCs have a basic skin barrier that they use..A&D, Selan (a zinc oxide type), Zinc oxide etc. I would use this liberally. If it doesn't seem to help, they need something thicker. Can you call the doc yourself? Make sure you are documenting, leaving notice in report etc.
  5. Visit  luvmy2angels profile page
    0
    I agree, she needs some type of barrier cream, we use baza where I work and it works really well. Her skin will only continue to get worse if this isn't addressed. I also agree to document your observations very well!! Good Luck!!
  6. Visit  manda1027 profile page
    0
    I agree with the above options, and I was thinking about Lantiseptic too.
  7. Visit  michelle126 profile page
    0
    There really are so many options in barrier creams, no reason this or any other pt should go without.
  8. Visit  ktwlpn profile page
    0
    Also make sure staff knows how to properly use the barrier cream choosen- The area should not be scrubbed to remove all traces of the cream or ointment after each BM...Gently irrigate to wash away the stool and gently blot the area before re-applying...I would also ask for a dietary consult.Metamucil does work well to add bulk to the stool,too...I usually write an order for bed rest for 5 or 7 days and then re-assess the area...
  9. Visit  suebird3 profile page
    0
    Quote from manda1027
    I agree with the above options, and I was thinking about Lantiseptic too.
    If the skin is excoriated, the Lantiseptic burns. Our facility's consultant reminded me of this a few days ago. I know from experience that, if the patient is PA, some things are not "covered" by our Pharmacy formulary.

    We seem to have good results (!) with Fibersource HN.....

    Suebird
  10. Visit  KellieNurse06 profile page
    0
    Does this patient have a new formula? Also many patients cannot tolerate an abrupt change over to a new formula...think of it like this.......you know how you have a dog..( as an example, not saying the patients a dog) and that dog eats the same thing everyday........then one day you give them something new.........what happens usually? yup it goes right through them and they have bowel issues..................just basic.
    Also my daughter has had g tube feedings for 17 years and with her we cannot change over to new formulas anyway but very slowly over a few days working up gradually from strengths..............also maybe ask the doctor for Lactobacilus (Acidophilus) because that can help the consistency & may ward off C diff from chronic loose stools..........my daughters GI doctor is one of the docs who developed Culturelle......it works awesome btw.
    Is there anything new added to her regimen such as new meds etc? Has the patient been checked for dumping syndrome? Does everyone wash out the feeding bag after every feeding?
    I can't tell you how much it drives me absolutley insane when I see the feeding bag & tubing with left over formula sitting in it because no one can be bothered to wash it out with water. I look at it as if you had left over food on a plate from a previous meal...you wouldn't add newly cooked food ontop of it would you?????? Are you venting the gtube regularly? Lots of patients get very gassy & bloated from gas and it's very painful so they need frequent venting .....To me it sounds like hemorrhoids..but I am no doc...Good luck.
    Last edit by KellieNurse06 on Aug 8, '06
  11. Visit  supernurse65 profile page
    0
    make sure it's not yeast as some formulas and briefs breed yeast infection on the skin. in this case you may want an antifungal.
  12. Visit  Nurse1966 profile page
    0
    I had a nursing instructor years ago that said sometimes g-tube feeders that get diarrhea aren't getting enough water. I don't remember the exact mechanism, but it stuck in my head because it sounds opposite of what you'd expect.
  13. Visit  kwagner_51 profile page
    0
    She isn't on continous feeding just boluses Q4H. She gets Diabetasource 250 ml + 250 h2o flushes. The bleeding isn't from hemrrhoids. The actual anal creases are bleeding.

    Will someone please explain how metamucil helps with rectal bleeding? Even a formed stool isn't going to stop the pain of cleansing her.

    Thanks!!

    ______________________________

    In His Grace,

    Karen

    Failure is NOT an option!!
  14. Visit  leslie :-D profile page
    0
    Quote from kwagner_51
    Will someone please explain how metamucil helps with rectal bleeding? Even a formed stool isn't going to stop the pain of cleansing her.

    Thanks!!

    ______________________________

    In His Grace,

    Karen

    Failure is NOT an option!!
    i think posters are saying that your pts' loose stool is the major factor in the excoriated areas.
    so, if the loose stool is the culprit, then having formed bms would prevent further skin breakdown....thus, the metamucil.
    i agree she needs something for her skin, and stat.
    but i think she needs a consult from the rd, to find out why she's having loose stool, and to possibly change the formula (probably one w/fiber) or to have continuous fdg.
    all the barrier cream in the world isn't going to help if your pt has a fungal infection.
    also, barrier creams aren't meant to be scrubbed off; another factor that contributes to unnecessary bleeding and pain.
    i think right now your pt needs a couple of consults.
    one for a formula/schedule change and the other for eval and rx of excoriation.

    leslie


Nursing Jobs in every specialty and state. Visit today and find your dream job.

Top
close
close